Spotting on the Implant

bleeding

#1

I had the implant put in two weeks ago and today have started spotting. I’m due to go on holiday in the next week. Is there anyway to stop the spotting such as taking the pill or have I just got to go with it? How long do such side effects last before I should be proactive about them?


#2

Hey Issy,

Bleeding disturbances with the implant are common. As with any contraception side effects are often most noticeable in the 1st 3-6 months of use so unfortunately, as you had the implant fitted so recently this may be a problem if you don’t want any bleeding when on holiday.

You could speak to your local clinic about your options. You could possibly be prescribed the combined oral contraceptive pill to regulate your bleeding pattern. (the combined pill is not suitable for everyone and the clinic will need to take a medical history to see if it is suitable for you).

With regards to how long you should put up with side effects- each patient should be treated differently. If the bleeding is a problem for you even within the first few months of starting the contraception you should go back to the clinic.
The clinic may suggest an STI check, an up to date smear test and pregnancy test to rule out any problems causing the bleeding but often its about weighing up the benefits with the unwanted side effects

Hope this is helpful - and have a lovely holiday!


#3

Hey Charlotte,

Thankyou for your help. I went to the doctors and have been put on norethisterone for whilst I am on holiday so I can continue with my diving and then will come off it to see if the bleeding naturally stops in the next 3months ish or if in future I will have to do something about it.
Whilst I am on the pill and the implant am I still protected against pregnancy?

Thanks
Issy


#4

Hi @Issy

Yes you will still be covered for contraception while taking the norethisterone.
Hope you have a good holiday.

Paula